Texas, 2013

Drought in Texas, April 1 to 30, 2013

April 1 to 30, 2013 · NWS LUB · 24 events in 24 counties and zones

Drought conditions worsened during the month of April due to the lack of significant precipitation. Areas which were below Severe (D2) conditions which included Briscoe, Cottle, Hall, Motley, and Swisher Counties returned to D2 or worse drought conditions.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5.0 million
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Drought conditions worsened during the month of April due to the lack of significant precipitation. Areas which were below Severe (D2) conditions which included Briscoe, Cottle, Hall, Motley, and Swisher Counties returned to D2 or worse drought conditions. Extreme (D3) and Exceptional (D4) conditions further expanded over the rest of the South Plains, Rolling Plains, and extreme southern Texas panhandle.

Very few systems affected the area throughout the month which was unusually cold.|Temperatures at Lubbock and Childress were -1.6 and -4.4 degrees colder than seasonal averages, respectively. The region experienced a late snowfall on April 10 but very little snow accumulated during this event. Thunderstorms developed on just a few days in April. A tornado ocurred on one of these days along with localized heavy rainfall. A second severe weather day brought a landspout tornado with little rainfall. With a continued lack of precipitation, the drought is anticipated to worsen. Keetch-Byram Drought Index Values worsened from the beginning of the month due to the dearth of precipitation. Values between 400 and 600 covered much of the South Plains and Rolling Plains. Values ranged from 200 to 400 over the extreme southern Texas panhandle.

Wildfire activity through the month of April was low despite the fact that April is the peak for wildfire action. This was due in part to below average temperatures. Although fuels were dry to very dry, fuel loads were low due to a lack of vegetation - a direct result of continuing drought conditions. Winter wheat crops sustained losses due to a hard freeze that occurred on the 24th. Additionally, there was damage to irrigation equipment from this freeze. Losses to the wheat crop were estimated to be near 70 percent, and most of the damaged wheat will likely be used as cattle feed rather than grain harvest.

Economic losses due to drought through April since the drought began were estimated near $2.6 billion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 31, 10:28 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Mar 31, 10:28 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1128 PM CDT SUN MAR 31 2013

.AVIATION...
FOCUS WILL CONTINUE TO BE ON TS POTENTIAL MONDAY AFT AS A COLD
FRONT MOVES SWD INTO THE NRN PART OF THE FCST AREA. CONTINUE TO
EXPECTED SCATTERED TSRA TO DEVELOP ALONG THE FRONT...AND POSSIBLY
SWD ALONG A DRYLINE. 00Z MODEL RUN SHIFTED THE BEST RAIN CHANCES A
BIT TO THE EAST NECESSITATING INSERTING A PROB30 GROUP FOR KCDS.

&&

.PREV DISCUSSION... /ISSUED 626 PM CDT SUN MAR 31 2013/

AVIATION...
VFR CONDITIONS LIKELY THROUGH THE TAF PERIOD. FOCUS WILL BE LATE
MONDAY AS A COLD FRONT MOVES INTO THE AREA. POTENTIAL TS
DEVELOPMENT VCNTY KLBB EWD TO SOUTH OF KCDS WILL BE HANDLED WITH A
PROB30 GROUP ATTM.

PREV DISCUSSION... /ISSUED 355 PM CDT SUN MAR 31 2013/

SHORT TERM...
NORTHEAST WINDS HAVE CALMED THIS AFTERNOON IN WAKE OF A COLD FRONT
WHICH PUSHED THROUGH THE AREA THIS MORNING. A FEW MID LEVEL CLOUDS
ACROSS CENTRAL PORTIONS OF THE SOUTH AND ROLLING PLAINS STILL
REMAIN...BUT EXPECT THESE TO PUSH TOWARD THE SOUTHEAST THE REST OF
THIS AFTERNOON LEAVING BEHIND MOSTLY CLEAR SKIES. DIURNALLY DRIVEN
CUMULUS FIELD DEVELOPING IN CENTRAL NEW MEXICO ACROSS THE ROCKIES
SHOULD MOSTLY WITHER BEFORE ENTERING WEST TEXAS. A NUDGE OF COOLER
AIR AND UPSLOPE FLOW HAVE KEPT TEMPERATURES IN THE MID 60S TO LOW
70S.

SURFACE RIDGING WILL SLIDE SOUTHEAST OF THE AREA TONIGHT...ALLOWING
THE PREVIOUSLY MENTIONED FRONT TO RETREAT NORTH AND A WARM AIR
ADVECTION REGIME TO ENSUE. IN RESPONSE...A 25 TO 30 KNOT LOW LEVEL
JET WILL DEVELOP ACROSS THE WESTERN SOUTH PLAINS AND EXTREME
SOUTHWESTERN PANHANDLE TONIGHT. THE POTENTIAL EXISTS FOR SOME
SHOWERS AND STORMS AT THE INTERFACE OF THIS LLJ AND AN APPROACHING
FRONTAL BOUNDARY DIGGING OUT OF THE WESTERN HIGH PLAINS...BUT THIS
NEXT FRONT WILL NOT BE IN CLOSE ENOUGH PROXIMITY TO THE REGION
TONIGHT TO WARRANT POPS. MOSTLY CLEAR SKIES...LIGHT WINDS...AND THE
INFLUENCE OF SURFACE RIDGING WILL COOL TEMPERATURES FURTHER THAN
PREVIOUS MORNINGS...BUT WARMING AIR ALOFT DOWNSTREAM OF SHORTWAVE
RIDGING WILL KEEP TEMPERATURE FALLS AT BAY. NORTHWEST ZONES WILL BE
IN THE LOW TO MID 40S WHILE MID 40S TO NEAR 50 ARE FELT ELSEWHERE.

INCONSISTENCIES IN THE TIMING OF THE AFOREMENTIONED FRONT LEAD TO
SOME DEGREE OF UNCERTAINTY IN THE EVOLUTION OF MONDAY/S SENSIBLE
WEATHER. THE MAJORITY OF MODEL CONSENSUS AND RECENT TRENDS SEEM TO
FAVOR THE FRONT HANGING UP NEAR THE SOUTHERN PANHANDLE WITHOUT A
STRONG MERIDIONAL PUSH.

LEE TROUGHING WILL DEEPEN NEAR THE TEXAS AND NEW MEXICO STATE LINE
INTO THE AFTERNOON...HELPING WINDS TO BACK DURING THE
AFTERNOON...MAINLY EAST OF THE INTERSTATE 27/US 87 CORRIDOR.
EXPECTING ISOLATED TO SCATTERED STORMS TO DEVELOP BY MID TO LATE
AFTERNOON ACROSS CENTRAL PORTIONS OF THE FAR SOUTHERN TEXAS
PANHANDLE AND ADJACENT AREAS OF THE NORTHERN SOUTH/ROLLING PLAINS
WHERE DEWPOINTS IN THE LOW TO MID 40S WILL PROMOTE CONVECTIVE
INITIATION. THIS AREA WILL BE CLOSEST TO THE TRIPLE POINT BETWEEN A
SHARPENING PSEUDO-DRYLINE...THE SOUTHWARD MOVING FRONTAL
BOUNDARY...AND LEE TROUGHING. THIS ACTIVITY SHOULD CONTINUE
DEVELOPING SOUTH ALONG THE DRYLINE AND PUSH NORTHEAST ACROSS CENTRAL
TO NORTHERN PORTIONS OF THE ROLLING PLAINS AND EXTREME SOUTHEASTERN
PANHANDLE. ALTHOUGH CONVECTION WILL BE HIGH-BASED...THE POTENTIAL
FOR ROTATING STORMS WILL INCREASE INTO THE VERY LATE AFTERNOON AND
EARLY EVENING AS STORMS PUSH NORTHEAST TOWARD THE FRONT AND ENTER AN
ENVIRONMENT OF FAVORABLE HELICITY/SHEAR...REPRESENTED BY 0-1 KM
HELICITY OF NEAR 150 M2/S2 AND 0-6 KM BULK SHEAR OF 55-60 KNOTS.
DEEP-LAYER SUPPORT LOOKS TO BE MODEST WITH AN IMPULSE TRAVERSING
THROUGH MID-LEVEL SHORTWAVE RIDGING...BUT STRONG OMEGA PROFILES
COMBINED WITH FAVORABLE THERMODYNAMICS AND LOW-LEVEL FORCING SHOULD
BE SUFFICIENT FOR STORM DEVELOPMENT. A FEW OF THESE STORMS COULD
BECOME STRONG TO SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.

LONG TERM...
THE MAIN CONCENTRATION IN THE EXTENDED IS DURING THE LATE MONDAY
THROUGH WEDNESDAY TIME FRAME AS THE PASSAGE OF AN UPPER TROUGH
AND COLD FRONT COMBINE TO BRING A PROLONGED PERIOD OF PRECIP
CHANCES.

MORNING GUIDANCE CONTINUES TO IMPROVE THE OVERALL CONSENSUS ON
THE TRACK OF THE UPPER LOW/TROUGH...WITH AN ADJUSTMENT SLIGHTLY TO
THE NORTH ABOUT THE ONLY TREND. AT THE SURFACE...THE NAM REMAINS
FASTER AND STRONGER WITH THE COLD FRONT...AT ODDS WITH ALL OF THE
MEDIUM RANGE GUIDANCE. AT THIS TIME WE CONTINUE TO LEAN TOWARD THE
ECMWF/GFS WHICH DELAY THE COLD FRONT PUSH UNTIL TUESDAY.

THE FIRST BATCH OF SHOWER AND TSTM ACTIVITY INITIATING ALONG THE
COLD FRONT/DRYLINE MONDAY AFTERNOON SHOULD WORK TO THE SE MONDAY
EVENING...WITH THE POTENTIAL FOR STRONG AND PERHAPS AN ISOLD SVR
TSTM WITHIN THIS ACTIVITY. ELSEWHERE...WE WILL LOOK FOR SOME ELEVATED
SHOWERS AND ISOLD TSTMS TO DEVELOP AND PERSIST THROUGH THE OVERNIGHT
HOURS WITH INCREASING LARGE-SCALE ASCENT AS THE UPPER TROUGH
NEARS. TUESDAY WILL LIKELY SEE A FRONTAL ZONE EXTENDING FROM OUR
NW TO SE AND IT MAY NOT MOVE A WHOLE LOT DURING THE DAY. THIS
COULD SET UP A CORRIDOR OF MODERATE INSTABILITY ALONG THE CENTRAL
AND SOUTHERN SPLNS INTO THE SRN ROLLING PLAINS...AND A CONDITIONAL
SEVERE THREAT. IT APPEARS THAT THE HIGHEST PRECIP CHANCES FOR MOST
LOCATIONS WILL BE IN THE TUES-TUES NIGHT PERIOD. OUR EASTERN ZONES
WILL HAVE THE BEST CHANCES AND SOME INDICATIONS SUGGEST THAT TOTAL
RAINFALL COULD APPROACH TWO INCHES ACROSS THE SRN ROLLING PLAINS.
EARLY WED MORNING...WE STILL ANTICIPATE THAT TEMPS MAY DROP TO
NEAR FRZG ACROSS THE FAR SW TX PANHANDLE...AND THE POTENTIAL FOR A
RAIN/SNOW MIX IN THIS AREA. ASIDE FROM THE NAM...850 MB TEMPS DO
NOT REALLY SUPPORT THIS POTENTIAL THOUGH...SO WE HAVE REDUCED THE
AREA OF MENTION IN THE GRIDS AND CONFIDENCE IS A LITTLE HIGHER
THAT FROZEN PRECIP WILL NOT BE AN ISSUE. WITH US NOW EXPECTING THE
TROUGH TO SWING ACROSS NW TX AT A SLIGHTLY HIGHER LATITUDE...THE
BEST PRECIP CHANCES MAY BEGIN TO SPLIT THE AREA BY EARLY
WED...WITH PRECIP FORCED BY THE FRONT TO OUR SOUTH AND THAT
ACCOMPANYING THE TROUGH TO OUR NORTH. WE/LL HAVE TO WAIT AND SEE
WHAT EXACTLY OCCURS...BUT IN GENERAL POPS SHOULD DECLINE PRETTY
QUICKLY ON WEDNESDAY.

TEMPS WILL BE TRICKY TUESDAY WITH SOME POTENTIAL FOR PARTIAL SUN
MAINLY ACROSS THE SW ZONES. WE/VE NUDGED TEMPS A BIT WARMER IN
THAT AREA AND KEPT THEM COOL IN THE NE WHICH SHOULD REMAIN SOCKED
IN. IT SHOULD CONTINUE TO BE MOSTLY CLOUDY AND COOL WEDNESDAY WITH
CLEARING FROM WEST TO EAST LATE IN THE DAY.

THURSDAY THROUGH SATURDAY SHOULD SEE A GRADUAL WARMING TREND FROM
THE 60S TO THE 80S FOR HIGHS. SHORTWAVE PASSING TO OUR NORTH MAY
CREATE BREEZY CONDITIONS...WITH A DRYLINE IN OUR EASTERN ZONES.
EARLY NEXT WEEK...A LARGE TROUGH IS PROGGED TO DEVELOP ACROSS THE
WESTERN STATES. THIS WILL SET THE STAGE FOR MORE ROBUST MOISTURE
RETURN AND POSSIBLY OUR NEXT CHANCE FOR PRECIP PAST 7 DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        42  75  44  55  32 /   0  20  40  40  40
TULIA         42  70  47  52  35 /  10  30  50  60  70
PLAINVIEW     43  76  49  56  36 /   0  30  50  50  60
LEVELLAND     45  81  50  62  37 /   0  20  30  40  50
LUBBOCK       47  82  50  61  38 /   0  30  40  40  50
DENVER CITY   48  82  51  65  45 /   0  10  20  40  40
BROWNFIELD    46  83  51  63  42 /   0  20  30  40  50
CHILDRESS     48  76  48  50  37 /   0  30  60  70  70
SPUR          48  80  52  59  43 /   0  20  50  60  70
ASPERMONT     50  84  53  59  43 /   0  20  50  70  70

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Mar 31, 3:00 PM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
400 PM CDT SUN MAR 31 2013

TXZ021>044-012100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
400 PM CDT SUN MAR 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE VICINITY OF
A COLD FRONT AND DRYLINE INTERSECTION ACROSS THE FAR SOUTHERN
TEXAS PANHANDLE AND NORTHERN ROLLING PLAINS. THIS ACTIVITY MOVE
AND EXPAND TO THE SOUTH AND EAST DURING THE LATE AFTERNOON AND
EVENING HOURS. A FEW OF THESE STORMS COULD BECOME STRONG TO
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON TUESDAY AS A STRONG
COLD FRONT SWEEPS ACROSS THE REGION. DEPENDING ON HOW FAST THE
FRONT MOVES AND HOW MUCH HEATING OCCURS...SOME STRONG OR SEVERE
STORMS MAY BE POSSIBLE...MAINLY ACROSS SOUTHERN AREAS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Bailey

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Bailey forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Castro

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Drought Monitor
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Crosby

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Crosby forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Garza forecast zone
Reported by
Drought Monitor
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hockley

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Drought Monitor
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Kent forecast zone
Reported by
Drought Monitor
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Lubbock forecast zone
Crop damage
$5.0 million
Reported by
Drought Monitor
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Parmer

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Drought Monitor
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Terry

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Drought Monitor
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Drought, Briscoe

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Cottle

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Drought Monitor
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Hall

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Motley

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Swisher

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438097, 438098, 438099, 438100, 438101, 438102, 438103, 438104, 438105, 438106, 438107, 438108, 438109, 438110, 438111, 438112, 438113, 438114, 438115, 438116, 438117, 438118, 438119, 438120.